Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Flagstaff, AZ

September 18, 2004Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 18, 2004, 12:34 PM MST for Yavapai County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2004, 12:34 PM MST (19:34 UTC)
Expired
Sep 18, 2004, 1:00 PM MST
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 184 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KFGZ 181935
SVRFGZ
AZC025-182000-
/X.NEW.KFGZ.SV.W.0004.040918T1934Z-040918T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1234 PM MST SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 100 PM MST

* AT 1231 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  BAGDAD...OR ABOUT 45 MILES NORTHWEST OF WICKENBURG...AND MOVING
  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAGDAD BY 1245 PM MST

HAIL UP TO 1 INCH IN DIAMETER IS POSSIBLE WITH THIS STORM. IF YOU ARE
IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 3435 11331 3441 11317 3486 11295 3477 11331

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 9:15 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 18, 9:15 AM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST SAT SEP 18 2004

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH
OF THE AREA TODAY...INCREASING IN COVERAGE BY THE AFTERNOON. RAIN
WILL BE HEAVY AT TIMES LATE TODAY THROUGH SUNDAY...ESPECIALLY OVER
THE HIGHER ELEVATIONS OF YAVAPAI COUNTY...GILA COUNTY...THE MOGOLLON
RIM...AND THE WHITE MOUNTAINS. IN ADDITION TO THE RAIN...LOCALLY
WINDY CONDITIONS ARE EXPECTED ACROSS THE REGION AS A COLD FRONT
APPROACHES FROM THE WEST. THIS FRONT WILL END THE RAINFALL MONDAY
AFTERNOON OR EVENING...AND WILL BRING COOLER TEMPERATURES TO MUCH
OF THE STATE FOR NEXT WEEK.

&&

.DISCUSSION...A VERY WET WX PATTERN CONTINUES TO DEVELOP OVER THE
STATE. SOUTHERLY FLOW IS STRENGTHENING BTWN SOUTHERN PLAINS HIGH AND
DEEPENING WEST COAST TROF. THIS IS TAPPING INTO A LARGE POOL OF
MOISTURE ASSOCIATED WITH THE REMAINS OF HURRICANE JAVIER. DPS
INCREASED OVERNIGHT WITH VALUES IN THE 60S AND 70S ACROSS SOUTHERN
ARIZONA. GPS-IPW SHOWS PWS UP OVER HALF AN INCH OVERNIGHT AS WELL.
MODELS INDICATE MOISTURE PLUME AXIS MOVING NORTH TODAY ACROSS WESTERN
SECTIONS OF ARIZONA. AIR MASS WILL BECOME INCREASINGLY UNSTABLE. 12Z
FGZ SOUNDING SHOWED A MID LEVEL CAP BUT THIS IS EXPECTED TO BE
OVERCOME WITH MORNING HEATING AND BREAK BY NOON. LIFT WILL ALSO BE
INCREASING DURING THE DAY BY A JET STREAK MOVING INTO NW AZ WITH A
GOOD DIVERGENCE PATTERN ALOFT. THE STRENGTHENING SW FLOW WILL ALSO
ENHANCE THE OROGRAPHIC LIFT OVER THE RIM. DEEP LAYERED MOISTURE ALONG
WITH STRONG OMEGA FIELD SEEN FOR TONIGHT AND CONTINUING THRU SUNDAY.
EXPECT HEAVY RAINFALL AMOUNTS OVER THE AREAS ESPECIALLY FROM THE RIM
SOUTHWARD AND OVER YAVAPAI COUNTY WITH MODEL ESTIMATES OF 1 TO 3
INCHES POSSIBLE DURING THIS EVENT. IN ADDITION TO THE MOISTURE AND
DYNAMICS SHEAR PROFILES INDICATE SEVERE TSTMS ALSO A POSSIBILITY. LIFT
AND UPPER LEVEL MOISTURE BEGIN TO DECREASE LATE SUNDAY. THREAT OF
SHOWERS AND TSTMS WILL CONTINUE INTO EARLY TUESDAY BEFORE TROF
PASSAGE PUSHES THE MOISTURE OUT OF THE STATE. FLASH FLOOD WATCH
REMAINS IN EFFECT FROM 3 PM TODAY UNTIL MIDNIGHT. NO UPDATE TO ZONE
PACKAGED NEEDED. DF

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH AZ ZONES
8/15/18/37/38 FROM 3 PM MST TODAY UNTIL MIDNIGHT MST SUNDAY NIGHT.

&&
Hazardous weather outlook, Sep 18, 7:00 AM MST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT SEP 18 2004

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT SEP 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

DEEP SUB-TROPICAL MOISTURE WILL MOVE NORTH ACROSS THE REGION TODAY.
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
THROUGHOUT THE DAY...BECOMING WIDESPREAD BY MID-AFTERNOON. THE MOST
FREQUENT STORMS WILL OCCUR ALONG AND JUST SOUTH OF THE MOGOLLON RIM.

EXPECT SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH IN
ADDITION TO THE RAIN.

THERE IS A FLASH FLOOD WATCH IN EFFECT LATER TODAY AND SUNDAY FOR
PORTIONS OF CENTRAL ARIZONA...SEE PHXFFAFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY
NIGHT AND INTO EARLY MONDAY. LOCALLY HEAVY RAIN IS POSSIBLE ALONG
AND JUST SOUTH OF THE MOGOLLON RIM. SOUTHWEST WINDS OF 15 TO 25 MPH
WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH MONDAY. A COLD FRONT WILL
BRING AN END TO THE WIND AND RAIN BY MONDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.